Cuts, trees and l1-embeddings of graphs

Anupam Gupta, Ilan Newman, Yuri Rabinovich, Alistair Sinclair

Research output: Contribution to journalArticlepeer-review


Motivated by many recent algorithmic applications, this paper aims to promote a systematic study of the relationship between the topology of a graph and the metric distortion incurred when the graph is embedded into l1 space. The main results are: 1. Explicit constant-distortion embeddings of all series-parallel graphs, and all graphs with bounded Euler number. These are the first natural families known to have constant distortion (strictly greater than 1). Using the above embeddings, algorithms are obtained which approximate the sparsest cut in such graphs to within a constant factor. 2. A constant-distortion embedding of outerplanar graphs into the restricted class of l1-metrics known as "dominating tree metrics". A lower bound of Ω(log n) on the distortion for embeddings of series-parallel graphs into (distributions over) dominating tree metrics is also presented. This shows, surprisingly, that such metrics approximate distances very poorly even for families of graphs with low treewidth, and excludes the possibility of using them to explore the finer structure of l1-embeddability.

Original languageEnglish
Pages (from-to)233-269
Number of pages37
Issue number2
StatePublished - 2004

Bibliographical note

Funding Information:
† This work was done while the author was at the University of California, Berkeley. ‡ Supported in part by NSF grants CCR-9505448 and CCR-9820951. 1 More correctly, a semi-metric space, since we allow µ(x,y)=0 even when x∕ y.

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Computational Mathematics


Dive into the research topics of 'Cuts, trees and l1-embeddings of graphs'. Together they form a unique fingerprint.

Cite this